Georgia, 2020

Damaging Winds and Lightning Strike in Georgia, July 27, 2020

July 27, 2020 · NWS FFC · 3 events in 3 counties and zones

A weak upper-level low combined with strong afternoon heating resulting in a moderately unstable atmosphere to produce isolated strong to severe thunderstorms in the afternoon and early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weak upper-level low combined with strong afternoon heating resulting in a moderately unstable atmosphere to produce isolated strong to severe thunderstorms in the afternoon and early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 27, 2:22 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 27, 2:22 PM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
322 PM EDT Mon Jul 27 2020

.SHORT TERM /Tonight through Tuesday Night/...
Pattern in the short term will be dominated by a weak upper
tropical-like low over the mid-south, progged to drift east into
AL by 00Z Wed. Deep moisture and subtle lift expected to enhance
clouds and coverage of diurnal convection Tues. Could even see
tropical-like convection persist or redevelop overnight Tuesday
night. PW values increase to 2.0 to 2.2 inches from current values
which have been around 1.75, so with that and deeper moisture
profile, should see more efficient rain producing storms and
lower diurnal temperature ranges. Steering flow will still be
extremely weak, so will need to watch more closely for isolated
areas of flash flooding starting Tues.

SNELSON

.LONG TERM /Wednesday through Monday/...

As the extended period begins, upper level ridging and surface high
pressure to the east of the forecast area will allow for the
continued advection of deep moisture from the Gulf of Mexico. This
tropical airmass will remain in place over north and central Georgia
through the end of the work week. Meanwhile, a cold front dropping
south and east from the Ohio River Valley is expected to stall near
the Tennessee/Kentucky border, which will provide a focus for
showers and thunderstorms across the northern portion of the
forecast area. As a result of the tropical moisture and the stalled
frontal boundary, likely to categorical PoPs are expected across
north Georgia from Wednesday through Friday, along with high-end
chance PoPs across central Georgia, with the highest chances each
afternoon and evening.

On Friday, a shortwave will rotate around the eastern side of a
subtropical ridge positioned over the western CONUS. Model guidance
is fairly consistent in indicating that the shortwave and an
associated surface low will amplify before moving slowly
northeastward from eastern Oklahoma towards the Ohio Valley region
through the weekend. A decrease in PoPs is possible this weekend to
the east of this system as weak high pressure and relatively drier
air build in over Georgia. However, rain chances will increase once
again at the end of the period as a cold front extending southward
from the surface low pushes through the forecast area, providing a
broad area of lift for precipitation.

Increased cloud cover, along with the higher rain chances, will
inhibit temperatures through the remainder of the week. High
temperatures are expected to run below average each afternoon,
especially so in north Georgia, where overcast skies and numerous
showers and thunderstorms will limit highs to the low to mid 80s.
Elsewhere in the forecast area, highs are expected to reach into the
upper 80s and low 90s. As PoPs decrease over the weekend, warmer
temperatures are anticipated to follow suit, particularly across
portions of central Georgia, where highs could reach into the upper
90s.

Activity in the tropics is still possible towards the end of the
period, with a potential system approaching the Atlantic Coast. In
spite of ensemble support for the development of this system, much
uncertainty remains with respect to the track and intensity of any
potential cyclone. Furthermore, any possible impacts to the forecast
area are well beyond the extended forecast period. Considering the
uncertainty and the length of time, it remains too early to discuss
any possible local impacts with any degree of confidence.

King

&&

.AVIATION...
18Z Update...
VFR conditions expected with some brief vsby reductions due to
heavier TSRA. Coverage of SHRA/TSRA this afternoon/evening enough
to mention TEMPO at all sites except KCSG. Greater coverage
expected Tuesday afternoon. Sfc winds to remain light W thru the
period.

//ATL Confidence...18Z Update...
Medium on TSRA coverage this afternoon.
High on all other elements.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  93  72  87 /  20  50  40  60
Atlanta         73  88  72  85 /  20  60  50  60
Blairsville     65  83  67  81 /  40  60  50  70
Cartersville    70  89  71  85 /  30  60  50  70
Columbus        73  90  72  88 /  20  60  50  60
Gainesville     71  90  71  85 /  30  60  50  60
Macon           73  92  72  88 /  20  60  40  60
Rome            71  89  72  87 /  30  60  50  70
Peachtree City  72  89  71  86 /  20  60  50  60
Vidalia         76  94  74  89 /  20  60  40  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SNELSON
LONG TERM....King
AVIATION...SNELSON
Hazardous weather outlook, Jul 27, 10:55 AM EST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1155 AM EDT Mon Jul 27 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-281600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1155 AM EDT Mon Jul 27 2020

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered afternoon and evening thunderstorms are forecast across
the area. Some storms could be strong to briefly severe with
strong winds, frequent lightning, and heavy rainfall as the
primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered thunderstorms are expected each day across the area. A
few storms may be strong to briefly severe with damaging winds,
frequent lightning, hail, and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 27, 3:26 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
426 PM EDT Mon Jul 27 2020

GAZ020-021-272100-
Cherokee GA-Bartow GA-
426 PM EDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEROKEE AND
SOUTHEASTERN BARTOW COUNTIES UNTIL 500 PM EDT...

At 426 PM EDT...a strong thunderstorm was over Red Top Mountain State
Park, or near Cartersville...moving east at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Canton, Cartersville, Woodstock, Holly Springs, Emerson, Kellogg
Creek, Red Top Mountain State Park, Oak Grove, Little River Landing,
George Washington Carver St Pk, Lebanon, Sutallee, Hobgood Park and
Bridgemill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3431 8447 3407 8444 3408 8461 3408 8478
      3423 8480
TIME...MOT...LOC 2026Z 263DEG 13KT 3416 8471

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 27, 3:48 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
448 PM EDT Mon Jul 27 2020

GAZ093>095-272115-
Macon GA-Peach GA-Houston GA-
448 PM EDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MACON...SOUTHERN
PEACH AND SOUTHWESTERN HOUSTON COUNTIES UNTIL 515 PM EDT...

At 448 PM EDT...a strong thunderstorm was near Winchester, or 10
miles northeast of Oglethorpe...moving north at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Perry, Montezuma, Marshallville, Saint Louis, Moss Oak, Meadowdale,
Winchester and Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3251 8406 3251 8403 3250 8403 3250 8402
      3251 8401 3254 8369 3230 8377 3230 8401
TIME...MOT...LOC 2048Z 184DEG 10KT 3238 8390

WIND...40MPH

The radar

The Atlanta radar (KFFC), 97 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Forsyth

When
July 27, 4:30 PM EST to 5:00 PM EST
Where
Forsyth County, 1.81 mi N of Mars Hill Crossroads to 2.74 mi SW of Oscarville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
34.176, -84.182

The public reported trees blown down from Devonshire Way southwest of Cumming to Mainsail Drive on Lake Lanier.

Lightning, Hall

When
July 27, 5:45 PM EST
Where
Hall County, 3.05 mi NNE of Candler
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.258, -83.753

The Hall County Emergency Manager reported a house struck by lightning in the 2000 block of Jack Bryant Circle with minor damage in the attic.

Thunderstorm Wind, Banks

When
July 27, 6:15 PM EST to 6:40 PM EST
Where
Banks County, 0.95 mi E of Gillsville to 2.93 mi WSW of Silver Shoal
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.301, -83.614

The Banks County Emergency Manager reported trees and power lines blown down in the Gillsville area from Herbert Segars Road to around the intersection of Highway 51 and John Morris Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903065, 903061, 903067.